Tuesday, April 25, 2017

Antipsychotic drug could help reduce nausea and vomiting caused by chemotherapy

In continuation of my update on Olanzapine


A drug that blocks neurotransmitters could reduce nausea and vomiting caused by chemotherapy, research co-authored by a Sanford Health physician and published in theNew England Journal of Medicine finds.

Sanford oncologist and cancer researcher Steven Powell, M.D., was among a team of researchers who discovered that the drug olanzapine, which is FDA approved for use as an antipsychotic agent, significantly improved nausea prevention in patients who were receiving chemotherapy for cancer treatment. The drug blocks neurotransmitters involved with nausea and vomiting.

"We've long known the nausea and vomiting that come along with chemotherapy are a major problem and affect the quality of life of our patients," said Powell. "The findings of this study, fortunately, provide physicians with a tool to better address the needs of those they are treating for cancer."

Researchers noted that within the first day after treatment, 74 percent of study participants experienced no nausea or vomiting when their chemotherapy was paired with olanzapine. When a placebo was used instead of olanzapine, that figure dropped to 45 percent. This benefit continued for five days after chemotherapy treatment for many patients.

Ref : http://www.sanfordhealth.org/newsroom/2016/07/sanford-physician-assists-in-developing-new-treatment

No comments: